HealthCareMagic is now Ask A Doctor - 24x7 | https://www.askadoctor24x7.com

question-icon

Hello Doctor, This Is Regarding My Grandmother Who Is 85

default
Posted on Thu, 2 Jan 2020
Question: Hello Doctor,

This is regarding my Grandmother who is 85 years old. She got her blood test done in July 2019. Please find attached the results. She started getting low grade (99.3 degree) fever from last few months. We had another round of blood test done few days back and found that her hemoglobin came down to 4.5 from 6.6.
She also has problem of high blood pressure and was getting black stool from last few days, though the stool color is not consistently black, Might be because of a lot of antibiotics.
Her ESR came out very high at 83. I wanted to check if we should go ahead with blood transfusion or is it a risk to go for blood transfusion at the age of 83 and we should instead try increasing hemoglobin by giving her iron rich food?

Thanks & Regards,
Ashish
doctor
Answered by Dr. Dr.Raju.A.T (8 hours later)
Brief Answer:
Blood transfusion

Detailed Answer:
Hi,

Thanks for your query.

Hemoglobin of 4.5 is too low, correction using oral or intravenous iron may not pick the hemoglobin effectively and timely.

At this age though there are risks of transfusion reaction giving a pint of blood is always the best choice.

If there are no contra-indications like heart disease, pulmonary disease one can transfuse the blood in elderly too.

Hope, I answered your query.

Please do ask if any doubts.

Regards,


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dr.Raju.A.T (7 hours later)
Hello Doctor,

Thanks for the advice.
Just wanted to check if the hemoglobin can come down so drastically within a span of 2 months due to excessive use of Antibiotics and Paracetamol. She had hemoglobin of 6.3 in October end which is now 4.5. Also we noted that her platelets reached 6.4 Lakhs in October which is now 4.36 Lakhs.

Thanks & Regards,
Ashish
doctor
Answered by Dr. Dr.Raju.A.T (44 hours later)
Brief Answer:
Black stools suggest intestinal bleed

Detailed Answer:
Hi again

Sorry for delayed response as I was busy with my other professional obligations.

Black stools could mean intestinal bleed. Stools for occult blood test should be done. Anything that deteriorates this bleed should be stopped including pain killers like mifenac, dolamide, paracetamol and also any blood thinners and appydine. Regarding stopping antibiotics, please consult your doctor.

Please discuss with your doctor if he concurs with my opinion.

Regards
Note: For more detailed guidance, please consult an Internal Medicine Specialist, with your latest reports. Click here..

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Dr.Raju.A.T

General & Family Physician

Practicing since :2008

Answered : 4903 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

159 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Hello Doctor, This Is Regarding My Grandmother Who Is 85

Brief Answer: Blood transfusion Detailed Answer: Hi, Thanks for your query. Hemoglobin of 4.5 is too low, correction using oral or intravenous iron may not pick the hemoglobin effectively and timely. At this age though there are risks of transfusion reaction giving a pint of blood is always the best choice. If there are no contra-indications like heart disease, pulmonary disease one can transfuse the blood in elderly too. Hope, I answered your query. Please do ask if any doubts. Regards,